South Dakota, 2007

Hail in South Dakota, May 21, 2007

May 21, 2007 · NWS UNR · 2 events in 1 county or zone

Hail to the size of quarters fell across Mellette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to the size of quarters fell across Mellette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 10 hours 55 minutes earlier.

Area forecast discussion, May 20, 1:45 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SUN MAY 20 2007

.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH WARM
FRONT TO KPHP TO EASTERN SD. INTERACTION OF BOUNDARY AND TERRAIN
KICKING OFF SOME STORMS EARLY THIS AFTERNOON...BUT SHEAR PROFILES
WEAK AT THIS POINT SO ACTIVITY SHOULD BE DISORGANIZED. 1-2KJ/KG
MLCAPE AVAILABLE...SO ISOLATED SEVERE STORMS POSSIBLE. REMAINING CAP
WILL ERODE THIS AFTERNOON FROM WEST TO EAST.

TONIGHT...UPPER RIDGE MOVES EAST AS HEIGHT FALLS ADVECT INTO THE
AREA AHEAD OF LARGE SCALE UPPER TROUGH IN THE WESTERN US. SHEAR WILL
INCREASE THIS EVENING...SUPPORTING ROTATING UPDRAFTS AND BOWING
SEGMENTS. EXPECT CONVECTION WILL BLOSSOM IN THE WEST NEAREST BEST
LOW LEVEL CONVERGENCE IN NORTHEAST WY/SOUTHERN MT BY EARLY EVENING.
ACTIVITY WILL SPREAD THROUGH CWA...EVOLVING INTO A CONVECTIVE
COMPLEX AT SOME POINT ESPECIALLY ALONG AND NORTH OF I-90.

MONDAY AND TUESDAY...MODELS IN DECENT AGREEMENT WITH LARGE SCALE
FEATURES. UPPER TROUGH WILL BE SLOWER THAN PREVIOUS GUIDANCE HAS
SHOWN...EXTENDING HIGHER POPS THROUGH TUESDAY NIGHT. FOR
MONDAY...COLD FRONT WILL INCH THROUGH CWA AND END UP BISECTING IT
FROM NORTHEAST TO SOUTHWEST IN THE AFTERNOON. SHEAR WILL BE QUITE
SUFFICIENT FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT. 2KJ/KG MLCAPE WILL BE AVAILABLE. HIGHS MONDAY WILL BE
VERY TRICKY WITH EXACT PLACEMENT OF FRONT HAVING LARGE EFFECT.
ACTIVE STORMS WILL EXIT REGION MONDAY NIGHT WITH SHOWERS AND SOME
THUNDERSTORMS LIKELY UNDER COLD POOL ALOFT DURING THE DAY.

BY THE TIME ALL IS SAID AND DONE...WE COULD HAVE SOME DECENT
PRECIPITATION TOTALS OVER MUCH OF THE CWA.

EXTENDED...UNSETTLED AND SEASONABLY COOL WEATHER CAN BE EXPECTED
THROUGH THE MIDDLE AND LATTER PART OF THE WEEK. UPPER LEVEL LOW WILL
BE OVER THE REGION ON WEDNESDAY...THEN SLOWLY EXIT WEDNESDAY NIGHT
AND THURSDAY. THIS WILL BRING SHOWERY AND CHILLY CONDITIONS TO THE
AREA...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EAST.
NORTHWESTERLY FLOW ALOFT IS EXPECTED ACROSS THE AREA LATE IN THE
WEEK. THIS SHOULD BRING WEAK DISTURBANCES ACROSS THE NORTHERN PLAINS
WITH A FEW SHOWERS AND STORMS POSSIBLE FROM TIME TO TIME. TIMING OF
THESE WAVES IS UNCERTAIN AT THIS TIME...BUT MOST OF THE ACTIVITY
SHOULD BE DIURNALLY DRIVEN...OCCURRING PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

&&

.AVIATION...DEVELOPING STORMS ACROSS EASTERN MONTANA...EASTERN
WYOMING...AND THE BLACK HILLS AREA WILL MOVE EAST-NORTHEAST ACROSS
THE REGION LATE THIS AFTERNOON AND TONIGHT...AFFECTING ALL TWEB
ROUTES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS. AREAS OF MVFR CONDITIONS WILL LINGER ACROSS NORTHERN PORTIONS
OF ROUTE 260 THIS AFTERNOON AND INTO TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/TRIMARCHI
Hazardous weather outlook, May 20, 10:06 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT SUN MAY 20 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1006 AM MDT (1106 AM CDT) SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA.

LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT
NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL
PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND
NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND
WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 20, 7:11 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             KYLE                    43.42N 102.19W
05/20/2007  E1.75 INCH       SHANNON            SD   PUBLIC

&&

WFO UNR STAFF
Local storm report, May 20, 7:19 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          15 S GILLETTE           44.07N 105.50W
05/20/2007                   CAMPBELL           WY   FIRE DEPT/RESCUE

&&

MERICKSO
Local storm report, May 20, 7:22 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             11 S RAPID CITY         43.92N 103.23W
05/20/2007  E0.75 INCH       PENNINGTON         SD   PUBLIC

            LASTED 10 MINUTES

0325 PM     HAIL             1 NW FARMINGDALE        43.98N 102.91W
05/20/2007  E1.00 INCH       PENNINGTON         SD   PUBLIC

0405 PM     HAIL             6 SE FARMINGDALE        43.91N 102.81W
05/20/2007  M0.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MERICKSO
Local storm report, May 20, 8:27 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          15 S GILLETTE           44.07N 105.50W
05/20/2007                   CAMPBELL           WY   EMERGENCY MNGR

            METHANE GAS LEAKING FROM METHANE WELL DUE TO DAMAGE FROM
            TORNADO.

&&

GRICHARD

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mellette

When
May 21, 12:40 AM CST
Where
Mellette County, 5 mi E of Cedar Butte
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.580, -100.920

Hail, Mellette

When
May 21, 12:48 AM CST
Where
Mellette County, 5 mi W of White River
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.570, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22555, 22556.